Drug watchdog halts injections after adverse reaction in patients
Adam Cresswell From: The Australian April 19, 2011 12:00AM
THE drug regulator has told GPs to stop giving patients a second dose of a vaccine that protects against pneumococcal disease, after more than 80 Australians suffered severe reactions, including severe swelling and abcesses.
The Therapeutic Goods Administration said it was investigating what could have caused 178 reports of reactions to the Pneumovax 23 vaccine, which is meant to protect against a potentially life-threatening bacterial infection that can cause meningitis and death and is mainly given to adults.
Of the 178 reaction reports made from January 1 to April 14, 169 related to reactions at the injection site, of which 82 were deemed severe, and included the skin inflammation cellulitis, swelling from the shoulder to the elbow and abcesses.
In a statement, the TGA said that although such reactions were specifically mentioned as possible side-effects in the information provided with the vaccine, the sheer number had triggered the agency's concern.
The total number of reaction reports is nearly three times the 63 adverse reactions that were reported to the end of April last year, and more than five times the 34 reactions reported in 2009.
The vaccine, made by Merck Sharp and Dohme, is provided free once every five years for adults over 65, indigenous people over 50, tobacco smokers, and people aged 10 and over who are predisposed to invasive pneumococcal disease.
The latest scare follows an earlier incident with the same vaccine in March, when the TGA ordered a recall of one specific batch after a cluster of seven patients reported similar reactions.
Of the 178 reaction reports overall, 57 were among people who received the suspect N3336 batch involved in the earlier NSW incident.
The TGA said in a statement that, out of the 82 severe reactions, 44 were among people receiving their second dose. Another 22 were in people receiving the vaccine for the first time, while it was unclear whether the remainder were first or second shots.
"Analysis of these adverse reactions suggests that the largest number of reactions is occurring in people receiving their second five-yearly dose of Pneumovax," the statement said.
"Further detailed analysis . . . is required and will be undertaken by the TGA and the Australian Technical Advisory Group on Immunisation. Until this analysis is complete, the TGA is recommending as a precautionary measure that patients do not receive a second dose."
Merck Sharp and Dohme said the company was not involved in the TGA's alert and could not "elaborate on the reasons" for the warning.